UK health officials have said the Pfizer and Modern-19 vaccines have been linked to heart injury on rare occasions and warned doctors and patients to look out for symptoms.
The injections caused myocarditis and pericarditis — which can lead to chest pain and shortness of breath — according to a bulletin released late Friday by the Medicines and Health Agency (MHRA). She added that in younger men and after the second dose, the risk is higher.
Myocarditis is inflammation of the heart muscle and pericarditis is inflammation of the outer wall of the heart. In either case, the body’s immune system causes inflammation in response to infection or other triggers.
As of June 16, physicians had submitted 87 reports of illness as a side effect of a Pfizer/BioNTech dose and four to recipients of the Moderna vaccine.
These cases were from a total of 16.8 million first doses, 10.9 million second doses of Pfizer/BioNTech, and 730,000 doses of Moderna given on the same day.
“These are usually mild cases and people recover within a short time after physical therapy and rest,” the MHRA said.
Health care professionals should look for signs and symptoms of myocarditis and pericarditis. Also, people who have been vaccinated should see a doctor immediately if they develop new chest pain, shortness of breath, heart palpitations, or an irregular heartbeat.
“Although myocarditis and pericarditis have also been reported after vaccination with AstraZeneca, there is insufficient evidence to recommend similar warnings.”
Regulators in the United States have issued a similar warning to doctors.